- Your Heart
- Ask Dr. T
- Heart Healthy Living
- About Us
- Contact Us
Ventricular tachycardia (VT)
Ventricular tachycardia (VT) is a rapid heartbeat that starts in the ventricles of your heart, with a pulse rate of more than 100 beats per minute and at least three irregular heartbeats in a row.
The condition can develop as an early or late complication of a heart attack. It may also occur in patients with:
Ventricular tachycardia can also occur in patients without obviuos heart disease.
Scar tissue may form in the muscle of the ventricles days, months, or years after a heart attack. This can lead to ventricular tachycardia.
Ventricular tachycardia can also be caused by:
- Anti-arrhythmic medications
- Changes in blood chemistry (such as a low potassium level)
- Changes in pH (acid-base)
- Lack of enough oxygen
"Torsade de pointes" is a form of ventricular tachycardia that is often due to congenital heart disease or the use of certain medications:
If the heart rate during a ventricular tachycardia episode is very fast or lasts longer than a few seconds. There may be symptoms such as:
- Chest discomfort (angina)
- Fainting (syncope),Light-headedness or dizziness
- Shortness of breath
- Absent pulse
- Rapid pulse
- Loss of consciousness
- Normal or low blood pressure
Treatment depends on the symptoms, and the type of heart disorder. Some people may not need treatment.
If ventricular tachycardia becomes an emergency situation, it may require:
- Electrical defibrillation or cardioversion (electric shock)
- Medications (such as lidocaine, sotalol, or amiodarone) given intravenously.
Some ventricular tachycardias may be treated with an ablation procedure.
A preferred treatment for many chronic (long-term) ventricular tachycardias consists of implanting a device called implantable cardioverter defibrillator (ICD).
Ask Doctor T. Blog
im 80 year old male with diabetes and hypertension,and atrial fibberation.my blood pressure was controlled by 20mg of linisopril at day and 5mg of amlodipine at nite.for the past 3 weeks around 900pm my blood pressure would start to rise and go as high as 170/80.i think anxiety played a role as when it started to creep up I got anxious.my doctor increased my lisinopril from 20 to...